EconPapers    
Economics at your fingertips  
 

Subscription equilibrium with production: Non-neutrality and constrained suboptimality

Antonio Villanacci and Ünal Zenginobuz ()

Journal of Economic Theory, 2012, vol. 147, issue 2, 407-425

Abstract: We study a general equilibrium model with a non-profit firm producing a public good using private goods as inputs which are financed by voluntary contributions (subscriptions) of households. We analyze policy interventions that increase the public good level at subscription equilibria, and show that some of the standard results of the neutrality literature do not survive in our model with many private goods and relative price effects allowed. First, we show that a redistribution away from a contributor or even a decrease in the total wealth of all contributors (while the contributing set of agents remains intact) can lead to an increase in the provided level of public good. Moreover, we prove that increasing the production of public good is neither a sufficient nor a necessary condition to increase all householdsʼ welfare. Finally, we present conditions under which, for a generic set of economies, well chosen interventions will Pareto improve upon a given subscription equilibrium outcome. As a consequence, a general non-neutrality result in terms of utilities holds even if all households are contributors.

Keywords: General equilibrium; Public goods; Subscription equilibrium; Neutrality; Pareto improving interventions (search for similar items in EconPapers)
JEL-codes: D51 D60 H31 H41 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053110001250
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:147:y:2012:i:2:p:407-425

DOI: 10.1016/j.jet.2010.08.012

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-11-09
Handle: RePEc:eee:jetheo:v:147:y:2012:i:2:p:407-425